Welcome to My Way Out ! We’re glad you found us. Please remember this forum does not replace medical advice. We urge to you seek professional help, especially if you are experiencing symptoms of alcohol withdrawal. Look here for information about what to expect based on how much you're drinking. We hope you will register as a user in our forum and take advantage of the many rich resources here. Join our community today! It's fast, simple, anonymous and absolutely free!


Go Back   My Way Out Forums > Introduction & General Discussion > Topamax, Campral, Baclofen and Other Medications
Register Blogs FAQ Members List Calendar Mark Forums Read

Reply
 
LinkBack Thread Tools Display Modes
  #1 (permalink)  
Old 08-26-2007, 11:16 AM
broken's Avatar
Member
 
Join Date: Jul 2007
Location: Perth, Western Australia
Posts: 8
Gallery: 0
My Mood:
Question Topamax and hormonal interference

I have been on Topamax for 5 weeks and am currently up to 150mg. I begin at
200mg tomorrow at week 6. I am really pleased at the anti craving effects the drugs are having for me and have not had, nor felt like a drink for 5 weeks. However, I am finding that I am experiencing some hormonal interference in the following forms: abdominal bloating, sugar cravings, between period bleeding and spotting, heavy periods, water retention, and mood swings. Has anyone else experienced similar side effects? I am not usually like this around my period so my husband and children are not appreciating the new grumpy me! I can't win! I think I'm only marginally better than the the old intoxicated me! Anyone who can relate or offer help/advice I'd really appreciate it.
Regards.
Broken
Reply With Quote
  #2 (permalink)  
Old 08-26-2007, 11:27 AM
Cinders's Avatar
Morning Has Broken
 
Join Date: May 2007
Location: Sweet Home Alabama
Posts: 12,491
Gallery: 0
My Mood:
Recipes: 2
Default

Broken,

The side effects you are describing is most likely not the Topamax. I had topa side effects that I could not tolerate but none of those. (Of course I am 50 and had a hysterectomy so don't know for sure.)

However, the side effects you ARE describing are very much related to alcohol withdrawal symptoms.

They will get better.

L-Glut should help with the sugar cravings. Eat whole fruit instead of junk.

Best of luck!!
Cindi
Reply With Quote
  #3 (permalink)  
Old 08-26-2007, 02:40 PM
Java's Avatar
Super Runner Girl
 
Join Date: Dec 2006
Location: USA
Posts: 1,057
Gallery: 1
My Mood:
Default

It is not the topa...it is the not drinking. It will go away...took me about 2 months to get back to normal.
__________________
It's not that some people have willpower and some don't. It's that some people are ready to change and others are not.
James Gordon, M.D.
Reply With Quote
  #4 (permalink)  
Old 08-27-2007, 08:24 AM
broken's Avatar
Member
 
Join Date: Jul 2007
Location: Perth, Western Australia
Posts: 8
Gallery: 0
My Mood:
Default

Oh, thanks guys.....I really hadn't considered that it might be effect of the alcohol withdrawal..... I figured that as one of the side effects of the topamax was reduction of the effectiveness of the contraceptive pill that it might affect hormone levels in other ways. Thanks for giving me hope that I might get through this though! My hubby will be pleased! lol!
broken
Reply With Quote
  #5 (permalink)  
Old 08-27-2007, 06:42 PM
muchthought's Avatar
Member
 
Join Date: Jul 2007
Location: California
Posts: 108
Gallery: 0
My Mood:
Default

HI broken - I think that alcohol use increases estrogen production in women, so without alcohol you lose the wonderful effects of estrogen. And if you are in your 40's you could coincidentally also be approaching menopause. So, you might want to look around at natural ways to increase estrogen, (that don't include alcohol... ) Good luck - much ....anybody correct me if I'm wrong......fine with me!!
Reply With Quote
  #6 (permalink)  
Old 09-06-2007, 11:15 AM
cd771's Avatar
Member
 
Join Date: Aug 2007
Location: Chicago
Posts: 29
Gallery: 0
My Mood:
Default

I don't know if you still check this thread but I also am having some spotting and hot flashes on topamax. I googled topa side effects and menstrual irregularities is one of them. Hopefully it will go away with time. Good luck.
Reply With Quote
  #7 (permalink)  
Old 09-14-2007, 11:55 AM
broken's Avatar
Member
 
Join Date: Jul 2007
Location: Perth, Western Australia
Posts: 8
Gallery: 0
My Mood:
Default

Thanks CD771, I checked with my Dr and she said things should settle in a little while. Here's hoping!
B
Reply With Quote
  #8 (permalink)  
Old 10-01-2007, 08:28 AM
missCDJ's Avatar
Member
 
Join Date: Jun 2007
Location: manchester
Posts: 33
Gallery: 0
My Mood:
Red face topa moodswings

Quote:
Originally Posted by broken View Post
I have been on Topamax for 5 weeks and am currently up to 150mg. I begin at
200mg tomorrow at week 6. I am really pleased at the anti craving effects the drugs are having for me and have not had, nor felt like a drink for 5 weeks. However, I am finding that I am experiencing some hormonal interference in the following forms: abdominal bloating, sugar cravings, between period bleeding and spotting, heavy periods, water retention, and mood swings. Has anyone else experienced similar side effects? I am not usually like this around my period so my husband and children are not appreciating the new grumpy me! I can't win! I think I'm only marginally better than the the old intoxicated me! Anyone who can relate or offer help/advice I'd really appreciate it.
Regards.
Broken
I found Topamax didn't suit me at all- I experienced terrible moodswings and was advised by the doc to come off it. I do suffer from mild depression and take prozac, so maybe thats why it wasn't for me... It was worst at PMTtime when I got very anxious and snappy. Didn't take enough to find out whether it reduced cravings but am going to now use all the other elements of the program along with a lot of willpower! Maybe you should do the same if its affecting you badly? Good luck!
Reply With Quote
  #9 (permalink)  
Old 10-03-2007, 11:07 AM
broken's Avatar
Member
 
Join Date: Jul 2007
Location: Perth, Western Australia
Posts: 8
Gallery: 0
My Mood:
Default

Thanks for the reply and the support missCDJ
I too suffer from mild depression and am on zoloft, but have persevered with the topa ..and am so happy with the results. The cravings have disappeared totally and the mood swings are decreasing - although I am still a little more uptight than normal around my period, I am no where near as bad as when I first started. I really feel as though things are getting better. For the first time in a long time I feel like me again and I actually like myself! I hope the other elements of the program help you to find yourself again too -it is a great feeling. Good luck MissCDJ and thanks again!
broken
Reply With Quote
  #10 (permalink)  
Old 10-03-2007, 01:32 PM
Paddy's Avatar
Yeah babe, yeah!
 
Join Date: Oct 2006
Location: Vietnam
Posts: 1,283
Gallery: 0
My Mood:
Default

G'day Broken,

As for Topa, you'll see it'll settle. My doc said that most side effects will settle within a month or so. What you need to find out is what your ideal dose is. Mine is 175 mgs. Anything above that will make my system go beserk. You will need to try that out a few times, I guess. I've been on Topa since February 2007, and it changed my life, I wouldn't miss it anymore.

Two months ago, I wanted to titrate off it, as I became confident I could handle myself. It was a mistake. The cravings came back. i started drinking again. I have decided to stay on my magic dose of 175 mgs. I'll do regular blood checks and liver function. And as long as Topa won't affect any of that, well why not stay on it?

Best
__________________
Paddy
Time's fun when you're having flies. - Kermit the Frog -
Reply With Quote
Reply


Thread Tools
Display Modes

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is On
HTML code is Off
Trackbacks are On
Pingbacks are On
Refbacks are On




All times are GMT -2. The time now is 09:39 PM.


Powered by vBulletin® Version 3.8.3
Copyright ©2000 - 2014, Jelsoft Enterprises Ltd.
Search Engine Optimization by vBSEO 3.1.0

1 2 3 4 5 6 7 8 9 10 11 12 13 14 15 16 17 18 19 20 21 22 23 24 25 26 27 28 29 30 31 32